Alert archive / North Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 9, 2016, 5:45 PM EDT for Surry County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2016, 5:45 PM EDT (21:45 UTC)
- Expired
- Aug 9, 2016, 6:15 PM EDT
- In force
- 30 min
- Issued by
- NWS Blacksburg, VA
County Surry County, NC
The radar
The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 482 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
013
WWUS81 KRNK 092145 CCA
SPSRNK
SPECIAL WEATHER STATEMENT...RESENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 PM EDT TUE AUG 9 2016
NCZ003-092215-
SURRY-
545 PM EDT TUE AUG 9 2016
...AN AREA OF HEAVY RAIN SHOWERS WILL AFFECT SURRY COUNTY THROUGH
615 PM EDT...
AT 514 PM EDT...AN AREA OF HEAVY RAIN SHOWERS WAS MOVING NORTHWEST
THROUGH SURRY COUNTY. RAINFALL OF 1/2 TO 3/4 INCH PER HOUR CAN BE
EXPECTED WITH THIS ACTIVITY. THE GROUND IN THIS REGION IS SATURATED
FROM RECENT DAYS OF HEAVY RAINFALL. HEAVY RAINFALL WILL QUICKLY
RESULT IN FLOODING OF POOR DRAINAGE AND LOW-LYING AREAS. SMALL
CREEKS AND STREAMS COULD RISE TO BANKFUL QUICKLY.
IN ADDITION...WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH
THESE SHOWERS.
LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
ELKIN...
FAIRVIEW...
DOBSON...
AND BOTTOM.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE SHOWERS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3628 8087 3633 8087 3640 8097 3642 8096
3645 8098 3650 8093 3656 8091 3656 8067
3633 8053 3628 8073 3628 8074 3627 8076
3627 8078 3626 8078 3625 8083
TIME...MOT...LOC 2117Z 151DEG 33KT 3647 8082
$$
RABWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:02 PM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 9, 3:02 PM EDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 302 PM EDT Tue Aug 9 2016 .SYNOPSIS... A wedge of high pressure will remain over the area into tonight before weakening on Wednesday. A weak stationary front over the Carolinas will continue to bring clouds and periods of showers to parts of the area before dissipating Wednesday afternoon. High pressure offshore will build across the area by Thursday allowing for warmer temperatures, and more diurnally driven showers and storms for the end of the week. && .NEAR TERM /THROUGH WEDNESDAY/... As of 240 PM EDT Tuesday... Wedge continues to slowly erode with visible pics showing the thicker cloud canopy lifting north followed by developing cumulus where some heating quickly breaks through. However instability remains limited in the wake of the low deck with ongoing weak east/southeast flow keeping higher CAPE values along the western/southern periphery attm. This looks to keep most showers out of the central/northern sections into early evening with best chances mainly along/south of the VA/NC border where residual convective clusters may be able to work north. Latest NCEP HRRR along with the experimental HRRR, and earlier NCAR ensemble cams also support this scenario. Thus keeping higher pops far south early on and lower chances elsewhere into this evening. Once any convection fades this evening, models tend to flop the low level wedge back across the region with a weak bubble high redeveloping along/east of the Blue Ridge overnight. This may again result in areas of stratus/fog and perhaps some drizzle again Blue Ridge under lingering weak southeast flow. Also some potential for a few low topped bands of showers as well, similar to last night, so keeping in a swath of slight to low chance pops along the southern Blue Ridge but mainly dry elsewhere after midnight. Slightly higher dewpoints along with late day warming per ongoing insolation should make for more in the way of muggy lows tonight with most in the 65-72 range. Remnant wedge should erode a bit faster on Wednesday as the front to the south dissipates under building 5h heights from offshore. Expect more insolation along with weak southerly flow to allow for better instability espcly western half Wednesday afternoon while northeast sections likely linger under some semblance of the residual cool pool. Guidance also shows a bit more convergence far west later in the day as the deeper moisture axis gets lifted up along the Appalachians within a lobe of increasing theta-e ridging. This may again be overdone given models tendency to weaken surface ridging so only keeping a slither of likely pops southern Blue Ridge, and perhaps far west later in the day where a few bands could develop. Otherwise mostly chance pops with higher chances west and less northeast where may go dry. Highs should get a little more of a rebound espcly east given more breaks sooner, but stayed with the cooler Mav values for now given trends of the last few days with mostly upper 70s to mid 80s. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 245 PM EDT Tuesday... An expansive ridge will dominate the upper level pattern over most of the country, though the ridge will be flattening out towards the end of the period in response to a trof moving into the upper midwest. Meanwhile, a Bermuda high off the coast will keep deep, moist southeasterly flow entrenched over the Appalachians and central mid Atlantic region. Pieces of tropical energy over the southeast coast will get caught in the flow and combine with diurnal instability to bring a good chance of showers with some thunder to the forecast mainly along the Blue Ridge through midweek. The synoptic environment is not overly conducive to developing organized convection so the main threat will continue to be locally heavy rainfall in the moisture laden environment. Temperatures will be near normal for early August with muggy conditions. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 230 PM EDT Tuesday... Guidance continues to favor a slow solution through the extended period so confidence remains on the low side but is trending higher. Short wave energy moving through the Great Lakes region will be swinging a shallow trof into the eastern part of the US. This will allow southwesterly flow aloft to start picking up additional remnants of a tropical circulation over the Gulf coast ahead of a very slow moving frontal boundary approaching from the northwest. This will keep precipitable water values 1 to 2 sigma levels above normal and continue our threat for primarily diurnally driven locally heavy rainfall, especially with orographic forcing from the Blue Ridge westward. The approaching front will be getting to our doorstep late on Monday, and will likely wash out either over our area or just to the south, then linger at least in to Tuesday. This may create a more widespread threat for heavy rain in successive rounds of showers/storms toward the end of the period. High temperatures will be on the warm side of seasonal norms, while conditions at night remain quite muggy. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... As of 1230 PM EDT Tuesday... With the exception of KBLF, low IFR to MVFR cigs remain slow to erode within the strong wedge that lingers espcly along and east of the Blue Ridge. Still expecting a gradual improvement in flying conditions through the afternoon with cigs rising to high end MVFR/low end VFR from southwest to northeast with KROA/KLYH being the last to see bases rise. Also some spotty fog and/or drizzle may persist along the KBCB-KROA-KLYH corridor into this afternoon making for intervals of MVFR vsbys. Once better heating ensues over the south and west, should get more scattered shallow convective coverage with KBLF/KDAN having the best shot at seeing a period of sub-VFR in shra/isolated tsra. Elsewhere expect any showers to be on the light side so mainly including a VCSH in spots into early this evening. Appears the wedge may redevelop over the east overnight and gradually push into western sections before daybreak Tuesday. Most guidance now supports this scenario with widespread IFR/MVFR cigs and vsbys at most locations after midnight, including possible LIFR at KLWB and possibly KBCB late. Wont go quite as pessimistic as models elsewhere espcly at KBLF/KROA but still at least MVFR to IFR cigs with a period of sub-VFR fog by daybreak. Wedge should have a bit better shot at eroding Wednesday as the surface high pushes farther offshore and the flow becomes more southerly in the afternoon. Again may take until midday in spots along the Blue Ridge including KROA/KLYH so will go slower with improving conditions into early Wednesday afternoon. Still appears that most should finally reach VFR during Wednesday afternoon with most convection confined to the southern Blue Ridge and points west later in the day so leaving out any shra/tsra mention. Extended aviation discussion... High pressure offshore should gradually nose inland by the weekend making for more diurnal nature convection as the main axis of deeper moisture shifts back toward the Appalachians. This will make for more in the way of VFR outside of patchy overnight fog at eastern locations including KDAN/KLYH. However daily periodic rounds of sub-VFR in scattered afternoon/evening convection look to occur from the Blue Ridge west Thursday-Saturday, after patchy late night/early morning fog/stratus in spots. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH/WP NEAR TERM...JH SHORT TERM...MBS LONG TERM...MBS AVIATION...JH/RAB/WP
Hazardous weather outlook, Aug 9, 3:06 PM EDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 306 PM EDT TUE AUG 9 2016 NCZ001>006-018>020-VAZ015-016-032-043-044-058-101915- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GRAYSON-CARROLL-PATRICK-HENRY-PITTSYLVANIA-HALIFAX- 306 PM EDT TUE AUG 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-009>014-017>020-022>024-033>035-045>047-059-WVZ042>044-507- 508-101915- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD- AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-MERCER-SUMMERS- MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER- 306 PM EDT TUE AUG 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 9, 5:18 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 PM EDT TUE AUG 9 2016
NCZ003-092215-
SURRY-
518 PM EDT TUE AUG 9 2016
...AN AREA OF HEAVY RAIN SHOWERS WILL AFFECT SURRY COUNTY THROUGH215
PM EDT...
AT 514 PM EDT...AN AREA OF HEAVY RAIN SHOWERS WAS MOVING NORTHWEST
THROUGH SURRY COUNTY. RAINFALL OF 1/2 TO 3/4 INCH PER HOUR CAN BE
EXPECTED WITH THIS ACTIVITY. THE GROUND IN THIS REGION IS SATURATED
FROM RECENT DAYS OF HEAVY RAINFALL. HEAVY RAINFALL WILL QUICKLY
RESULT IN FLOODING OF POOR DRAINAGE AND LOW-LYING AREAS. SMALL
CREEKS AND STREAMS COULD RISE TO BANKFUL QUICKLY.
IN ADDITION...WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH
THESE SHOWERS.
LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
ELKIN...
FAIRVIEW...
DOBSON...
AND BOTTOM.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS SHOWER...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3628 8087 3633 8087 3640 8097 3642 8096
3645 8098 3650 8093 3656 8091 3656 8067
3633 8053 3628 8073 3628 8074 3627 8076
3627 8078 3626 8078 3625 8083
TIME...MOT...LOC 2117Z 151DEG 33KT 3647 8082
RABSpecial weather statement, Aug 9, 5:18 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT...RESENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 PM EDT TUE AUG 9 2016
NCZ003-092215-
SURRY-
518 PM EDT TUE AUG 9 2016
...AN AREA OF HEAVY RAIN SHOWERS WILL AFFECT SURRY COUNTY THROUGH215
PM EDT...
AT 514 PM EDT...AN AREA OF HEAVY RAIN SHOWERS WAS MOVING NORTHWEST
THROUGH SURRY COUNTY. RAINFALL OF 1/2 TO 3/4 INCH PER HOUR CAN BE
EXPECTED WITH THIS ACTIVITY. THE GROUND IN THIS REGION IS SATURATED
FROM RECENT DAYS OF HEAVY RAINFALL. HEAVY RAINFALL WILL QUICKLY
RESULT IN FLOODING OF POOR DRAINAGE AND LOW-LYING AREAS. SMALL
CREEKS AND STREAMS COULD RISE TO BANKFUL QUICKLY.
IN ADDITION...WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH
THESE SHOWERS.
LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
ELKIN...
FAIRVIEW...
DOBSON...
AND BOTTOM.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS SHOWER...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3628 8087 3633 8087 3640 8097 3642 8096
3645 8098 3650 8093 3656 8091 3656 8067
3633 8053 3628 8073 3628 8074 3627 8076
3627 8078 3626 8078 3625 8083
TIME...MOT...LOC 2117Z 151DEG 33KT 3647 8082
RABSpecial weather statement, Aug 9, 5:45 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT...RESENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 PM EDT TUE AUG 9 2016
NCZ003-092215-
SURRY-
545 PM EDT TUE AUG 9 2016
...AN AREA OF HEAVY RAIN SHOWERS WILL AFFECT SURRY COUNTY THROUGH
615 PM EDT...
AT 514 PM EDT...AN AREA OF HEAVY RAIN SHOWERS WAS MOVING NORTHWEST
THROUGH SURRY COUNTY. RAINFALL OF 1/2 TO 3/4 INCH PER HOUR CAN BE
EXPECTED WITH THIS ACTIVITY. THE GROUND IN THIS REGION IS SATURATED
FROM RECENT DAYS OF HEAVY RAINFALL. HEAVY RAINFALL WILL QUICKLY
RESULT IN FLOODING OF POOR DRAINAGE AND LOW-LYING AREAS. SMALL
CREEKS AND STREAMS COULD RISE TO BANKFUL QUICKLY.
IN ADDITION...WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH
THESE SHOWERS.
LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
ELKIN...
FAIRVIEW...
DOBSON...
AND BOTTOM.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE SHOWERS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3628 8087 3633 8087 3640 8097 3642 8096
3645 8098 3650 8093 3656 8091 3656 8067
3633 8053 3628 8073 3628 8074 3627 8076
3627 8078 3626 8078 3625 8083
TIME...MOT...LOC 2117Z 151DEG 33KT 3647 8082
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:18 PM EDT | Special Weather Statement | RNK | Surry | 57 min |
| Aug 9, 7:20 PM EDT | Special Weather Statement | RNK | Wilkes, Yadkin | 55 min |
Nearby
Special Weather Statements in North Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.